Keppra is ruining my marriage

Messages
2
Reaction score
0
Points
0
I was switched from Lamictal to Keppra last year after seven years on Lamictal. I was getting bad itchy spells from the Lamictal. Now, with Keppra, I have these spells where I just go blank...I guess not seizures because I am aware I'm going blank.I'm trying to get back on lamictal and suggest anyone on Keppra do the same
 

mejohn1

New
Messages
42
Reaction score
0
Points
0
I know this thread was started a while ago, but here is my experience on Keppra for what it's worth... I'm now on 3000mg daily. For the first couple of months I was a major grump, quick to lash out at my daughter, girlfriend, parents, teacher, stop light, twix bar, pretty much whomever/whatever was in front of me. That has gone away over time and I feel pretty level headed most days. I'm always tired, no matter how much sleep I get at night. A running joke my whole life is that I'm "a half a bubble off level" which means I run into things like chairs, corners, etc.., but that seems to have gotten worse since I changed to Keppra (was on Tegretol and Zonergran prior). I was almost ready to quit taking meds while the "kepprage" was in full swing because I was a total ass; but neuro recommended giving it time and it seems to have worked itself out. As far as the tired part, neuro said "make another pot of coffee"... Thanks bonehead..
 

k35k35k35

New
Messages
28
Reaction score
0
Points
0
You realize that those of us who have epilepsy do not alway's know how bad it is or what we can exspect in the future from the medication's that we have to take to control our seizure's. I told my wife before hand that I was going on a new med and that my mood could drastically change, but I have had seizure's since 7 month's old and thus have had experience in this field. But just remember that the key is finding the right med to control the seizure's and still have the man you fell in love with. It is possible , but it take's time.
 

DH47

New
Messages
22
Reaction score
0
Points
0
Keppra

I took Keppra for about a month. I was having constant auras and strange mood swings. y wife could even tell when I was having an aura without me saying anything. I told the Neurologist I wanted off of it and we switched back to Dilantin. The auras stopped almost immediately.
 

daviscy60

New
Messages
154
Reaction score
0
Points
0
I was on Dilantin for 30 years. Started about a year ago having problems with anxiety joint aches with taking 400 mg/ day. Was not so bad with 300 mg / day but started having problems with seizures again. Started on keppra (genetic) first of July. Started working off Dilantin first of august. As of august 29th no more Dilantin. Only 1500 mg Keppra / day. I haven't had anymore problems with seizures...but... Sometimes I do have bad headaches. Have had really bad mood swings to the point that I feel as though no one wants to be around me anymore. This includes family. Son and daughter. When you no longer have any family or friends is it really worth it???
 

C Ells

New
Messages
16
Reaction score
0
Points
0
I took Keppra for several years before I got the nerve to tell my doc the meds were making me so ANGRY!! His reply... "ok." I thought my head might explode. Now I've been on Keppra for around 10 years. My doc has suggested upping my dose since I'm having more seizures. No thanks!
 

EC77

New
Messages
16
Reaction score
0
Points
0
I'm really concerned to read about so many bad reactions to Keppra. It has been offered to me as an alternative to sodium valproate (Episenta) due to excessive weight gain. Should I just stick with what I'm on & be happy & fat? I can't risk loosing my temper as I'm a primary school teacher, married & have children who are 5 & 6. Sodium Valproate is also used as a mood stabiliser so maybe a better option? I'd be REALLY grateful for any advice or to hear about other people's experiences.
 
Messages
495
Reaction score
0
Points
0
Hi EC77,

Everyone is different. Many people have good luck with keppra. In some cases it depends on the dosage. I started out on 1000 mgs and felt much better than I did on dilantin. When I had to increase to 1500 the first time, I think fatigue was more of an issue for me. After my brain settled down after the brain surgery to remove the tumor that caused the problem in the first place, I was put back on 1000 and did pretty well for more than four years. Just recently I had to go back to 1500 and I have noticed increased irritability, but not outright anger.

Hope you can find something that works for you.
 

qtowngirl

CWE Supporter/E Hater
Supporter
Messages
2,557
Reaction score
0
Points
0
welcome EC77 :)
so true about epilepsy, but an oddity too how it's both... everyone IS different, yet at the same time we're all in some way similar. many of us share the partial 'syndrome' (it really is), many share med issues incl. side effects and costs, MANY have doctor issues, what it does to a relationship, some can't afford the had-a-grand-mal-and-in-pain time off, finding tumors, facing brain surgery... the list is bloody endless!
point being that tho everyone's med reaction is somewhat different because we're all unique, more people than not have a negative experience with keppra. lamictal (my suggestion, same as tommyhendo) is a decent (and safer for pregnancies) seizure med as well as mood stabilizer (important if stress is a seizure trigger for you).
as far as keppra being 'offered' to you... doctors don't have a certificate that says 'GRADUATE OF MAKING PEOPLE DO WHAT THEY'RE UNCOMFORTABLE WITH'... it's unfortunate some are like that. IF you are nervous and have your doubts you could say 'maybe down the road if necessary but right now i'd like to go a different avenue, a drug that has proven itself regarding both mental stability and seizure control.' keppra isn't a drug on that list, and he can't make you; the stress of trying to swallow a drug they're scared of has caused seizures for some.
when i met my epileptologist and wanted off topamax the first option she gave was keppra, i laughed and said 'let's move on, next choice please' and went with lamotrigine (generic lamictal). best of luck with whatever you decide, there are many choices (research if you can) and the doc, unless he knows a solid reason why *name here* is too risky for you, should be willing to make a decision WITH you. we're guinea pigs and controlled enough as it is by E, docs don't need to add to it.
 
Last edited:

Fedup

Veteran
Supporter
Messages
3,406
Reaction score
1
Points
193
EpilepticWife

Sorry but I have to agree with qtowngirl on this, I know a little of what your going through from my wife but I do know what your husband is going through and he is depending on you to help him as well. He knows he is wrong but he is trying to controll the seizures as well for a better quality of life which is not easy. Yes without a doubt he needs to tell his doctor and neurologist or you have to and get his medication changed. I was in the same situation according to my wife and I knew nothing about it and when she told me I could not believe it, mind you she did not want to say that just that things were hard. The thing is things were hard for me as well and she did not realise this until I told her, I knew I was not right in so many ways but I wanted it to work, my own fault I wanted a wonder drug and there is no such thing. I should have known that at this stage, epilepsy is what it is, a pain, something I will and everybody else have to live with there is no escape and as qtowngirl has said we are guinea pigs.
 

qtowngirl

CWE Supporter/E Hater
Supporter
Messages
2,557
Reaction score
0
Points
0
morning liam ;)
sorry the one above you is for EC77, who is dealing with epilepsy herself.
epilepticwife hasn't been on the site since april so things must have gotten alot better. last she said was that he finally went off the keppra and got better right away. good for him and their marriage!!
what you say above is good to hear by anyone who is the spouse, it's the respect shown for those who have to watch us go through this. they've got their own hell as well. sounds like you appreciate her, that is so great :) :) :)
 
Messages
9
Reaction score
0
Points
0
Here is an update. Tragically, my husband passed away from SUDEP in June 2013. It was only his 4th seizure. I was 7 months pregnant. Epilepsy ruined my life. I'm dealing with the loss. I have 2 beautiful children. Thank you for listening.
 

DH47

New
Messages
22
Reaction score
0
Points
0
I hope you have or will seek out a support group. The stress you are feeling with the recent loss of your husband and two small children must seem overwhelming and a group of supportive people who you can talk to will be so much help. You have taken the first step with this website and know you have people praying for you and your children.
 
Messages
151
Reaction score
0
Points
0
I took keppra and had anxiety/panic/and aggression issues . The panic /anxiety sent me to the ER several times a week. Once off the aggression went away, so i guess the keppra was the cause of the aggression. On one of the EMS calls, an officer "offered" me a new pair of bracelets and a ride or I could trade up and go with the nice guys in the pretty ambulance and talk to the crisis counselors at the hospital about why I was so angry. Took away the keppra, magically went away the anger, aggression, panic, and anxiety. Good luck.
 

Bernard

Your Host
Administrator
Messages
6,541
Reaction score
10
Points
153
I'm so sorry to hear about your husband, EW. :(
 

Fedup

Veteran
Supporter
Messages
3,406
Reaction score
1
Points
193
EpilepticWife

I am so sorry to here this, what can I say except I will keep you in my prayers.
 
Messages
151
Reaction score
0
Points
0
To epileptics wife

I am so sorry to hear of your husbands passing. I will keep you and yours in my thoughts and prayers.
 
Top